Utah, 2008Winter Weather in Utah, February 20 to 21, 2008
February 20 to 21, 2008 · NWS GJT · 2 events in 2 counties and zones
An upper level low moved east across northern Arizona and New Mexico and produced significant snowfall across southeast Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved east across northern Arizona and New Mexico and produced significant snowfall across southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 2:44 AM MST, 7 hours 16 minutes earlier.
Area forecast discussion, Feb 20, 2:44 AM MST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
244 AM MST WED FEB 20 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
AS THE NEXT WAVE MOVES TOWARD THE FOUR CORNERS THE FIRST IN A SERIES
OF WAVES WILL INCREASE THE CLOUD COVER TODAY. PRECIPITATION WILL
ALSO INCREASE LATER TODAY AND THIS EVENING AS AN AREA OF DIFLUENCE
MOVES OVERHEAD IN FRONT OF THE MAIN STORM. MAIN MID LEVEL LOW SEEMS
TO TRACK SOUTH OF UT AND CO WITH THE 700 MB AND LOWER LOW TRACKING
NEAR THE FOUR CORNERS AND ALONG THE SOUTHERN CO BORDER. THE SYSTEM
WILL BRING PAC MOISTURE AND ALSO HAS A WEAK SUBTROPICAL TAP. ENOUGH
LIFT...OROGRAPHICS AND MOISTURE FOR ADVISORY LEVEL SNOWS IN THE SAN
JUAN MOUNTAINS...THEREFORE WILL START A SNOW ADVISORY THIS EVENING
AND CONTINUE THROUGH THURSDAY. SNOW ACCUMULATIONS SHOULD REACH 5 TO
10 INCHES. MORE UNCERTAINTY AT LOWER LEVELS WITH TIMING...
PLACEMENT...TEMPS...AND RAIN/SNOW LINE. NAM HAS A LOW LEVEL
CONVERGENT AREA AROUND MESA VERDE WITH NORTH WINDS CREATING UPSLOPE
EARLY THURSDAY...GFS NOT AS PRONOUNCED WITH THIS LOW LEVEL FEATURE.
HAVE INCREASED POPS IN THIS AREA BUT WILL HOLD OFF ON ISSUING ANY
HIGHLIGHTS FOR THE LOWER AREAS. KEPT TEMPERATURES TODAY NEAR NORMAL
EXCEPT IN SOME OF THE VALLEYS THAT WILL REMAIN COOL UNDER INVERSIONS.
THE SLIGHT MORE MODERATE TREND FOR LOWS TONIGHT WITH THE CLOUD COVER
IS REASONABLE. SLIGHTLY COOLER ON THURSDAY WITH THE SYSTEM TRACKING
OVER THE AREA. COOLED LOWS FOR THE CENTRAL MOUNTAINS AND VALLEYS
THURSDAY NIGHT AFTER AS THE LOW EXITS THE REGION.
THANKS ABQ AND PUB FOR EARLY MORNING COORDINATION.
.LONG TERM...FRIDAY THROUGH WEDNESDAY...
QUITE AN UNSETTLED EXTENDED PERIOD IS EXPECTED. THE MIDRANGE MODELS
HAVE BEEN CONSISTENT IN BRINGING ONE PACIFIC TROUGH AFTER ANOTHER
ACROSS THE AREA. ON FRIDAY A SHORTWAVE RIDGE WILL EXIT THE AREA TO
THE EAST WHILE MOIST SOUTHWEST FLOW ADVECTS IN FROM THE WEST AHEAD OF
THE NEXT TROUGH. FRIDAY SHOULD SEE STEADILY INCREASING AND LOWERING
CLOUDS WITH PRECIPITATION SPREADING FROM WEST TO EAST. THE GFS HAS
THE TROUGH LINE PASSING OVER THE CO/UT BORDER ABOUT 12Z SATURDAY
SATURDAY AND SUNDAY...THE BULK OF THE STORM IS PROJECTED TO MOVE
THROUGH SAT MORNING. BY SUNSET ONLY NW FLOW WILL BE OVER THE AREA
WITH OROGRAPHIC SNOW HUGGING THE CO MOUNTAINS BUT CLEARING OUT OF THE
VALLEYS. A RIDGE BUILDS OVER THE AREA SAT NIGHT...PUSHING MOST OF THE
CLOUDS AND MOISTURE TO NE UT AND NW CO SAT NIGHT.
SUNDAY AND MONDAY...THE RIDGING IS BRIEF ON SUNDAY AS A FAST-MOVING
SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES. BY SUNDAY
EVENING THE FLOW ALOFT SHOULD BE SHIFTING TO THE W AND WNW...WITH
PRECIPITATION SPREADING EAST ACROSS THE AREA. THE LOWER ELEVATIONS OF
THE FOUR CORNERS WILL HAVE THE LEAST CHANCE OF PRECIPITATION AND THIS
STORMS WILL CARRY MORE PUNCH NORTH OF I-70. ON MONDAY THE MAIN TROUGH
WILL PASS IN THE MORNING AND WINDS ALOFT WILL SHIFT TO THE NW. DRIER
CONDITIONS WILL SPREAD ACROSS THE AREA FROM WEST TO EAST.
TUE AND WED...A STRONG RIDGE IS PROJECTED TO BUILD OVER WESTERN U.S.
WITH STEADY AND FAIRLY DRY NW FLOW CONTINUING OVER EASTERN UT AND
WESTERN CO.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THIS MORNING...EXCEPT
MVFR AND LOCAL IFR VSBY AND CIG IN FOG NEAR THE VERNAL AIRPORT. MVFR
CIG AND VSBY WILL DEVELOP THIS AFTERNOON AND TONIGHT AS SNOW
SPREADS ACROSS THE AREA FROM WEST TO EAST. THE HEAVIEST SNOWFALL IS
EXPECTED OVER THE SAN JUAN MOUNTAINS AND NEAR THE CONTINENTAL
DIVIDE WITH AREAS OF IFR CIG AND VSBY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORY FOR THE SAN JUAN MOUNTAINS FROM 6 PM TONIGHT
THROUGH THURSDAY AFTERNOON...COZ 18/19.
.UT...NONE.
SHORT TERM...AS
LONG TERM....CJC
AVIATION.....CJCHazardous weather outlook, Feb 20, 3:42 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MST WED FEB 20 2008
COZ001>014-017>023-UTZ022>025-027>029-211130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
342 AM MST WED FEB 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...SNOW ADVISORY FOR THE SAN JUAN MOUNTAINS TONIGHT THROUGH THURSDAY
NIGHT...
.DAY ONE...TODAY AND TONIGHT
SNOW WILL START LATER TODAY AND INCREASE IN COVERAGE AND INTENSITY
ESPECIALLY OVER THE SAN JUAN MOUNTAINS OF WESTERN COLORADO. SNOWFALL
WILL BE HEAVY AT TIMES OVERNIGHT REDUCING VISIBILITIES. HAZARDOUS
DRIVING CONDITIONS ARE EXPECTED OVER THE HIGH MOUNTAIN PASSES THROUGH
THE SAN JUAN MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOWFALL WILL CONTINUE THURSDAY WITH HIGHEST ACCUMULATIONS IN THE
MOUNTAINS SOUTH OF INTERSTATE 70. HAZARDOUS DRIVING CONDITIONS ARE
EXPECTED OVER THE HIGH MOUNTAIN PASSES...ESPECIALLY IN ROADWAYS
THROUGH THE SAN JUAN MOUNTAINS.
A SECOND STORM IS EXPECTED TO BRING MOUNTAIN SNOW AND MIXED RAIN AND
SNOW TO THE CENTRAL AND SOUTHERN VALLEYS FRIDAY THROUGH SATURDAY.
ADDITIONAL MOUNTAIN SNOW AND MIXED RAIN AND SNOW ARE POSSIBLE AGAIN
SUNDAY EVENING THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
AS/CJC
Winter Weather, La Sal & Abajo Mountains
- When
- February 20, 10:00 AM MST to February 21, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred except for a local amount of 19 inches at the Camp Jackson SNOTEL in the Abajo Mountains.
Winter Weather, Southeast Utah
- When
- February 21, 12:00 PM MST to 11:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Around 3 inches of snow fell across the majority of the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather and Sleet in Kansas, February 20 to 21, 20081 death · 2 events
- Winter Weather in Oklahoma, February 20 to 21, 20087 injured · $270,000 · 7 events
- Winter Weather in Indiana, February 20, 20085 injured · 1 event
- Heavy Snow and Winter Weather in Ohio, February 20 to 22, 200827 events
- Extreme Cold and Cold in Nebraska, February 20, 200824 events
- Lightning Strike in Arizona, February 20, 2008$30,000 · 1 event
- Winter Weather in West Virginia, February 20, 200822 events
- Winter Weather in Delaware, February 20, 20082 injured · 4 events
- Winter Weather in Maryland, February 20, 200812 events
- Heavy Snow and Winter Weather in West Virginia, February 20, 200810 events
- Extreme Cold and Cold in Iowa, February 20, 20088 events
- Winter Weather in New Jersey, February 20, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78660, 78661.